[Skip to Content]
[Skip to Content Landing]
Article
May 26, 1975

Anicteric Carbenicillin HepatitisEight Episodes in Four Patients

Author Affiliations

From the Hutzel Hospital Medical Unit, Grace Hospital, the Detroit Medical Center, and the Division of Infectious Diseases, departments of medicine (Drs. Wilson, Lauter, and Lerner) and pathology (Dr. Belamaric), Wayne State University School of Medicine, Detroit. Dr. Lauter was a Public Health Service Trainee in Infectious Diseases and Fellow in Medicine at Hutzel Hospital Medical Unit.

JAMA. 1975;232(8):818-821. doi:10.1001/jama.1975.03250080020009
Abstract

Carbenicillin disodium was temporally associated with eight episodes of a mild reversible anicteric hepatitis characterized by nausea, vomiting, and a tender, somewhat enlarged liver. Serum glutamic and oxaloacetic transaminase as well as alkaline phosphatase levels rose, but serum bilirubin values remained normal. There usually were no signs of concomitant allergy to penicillin, and other penicillins could be given subsequently without ill effects. Biopsy specimens of the liver showed spotty liver cell necrosis with no cholestasis.

(JAMA 232:818-821, 1975)

×